The incidence of Epstein–Barr virus (EBV)associated lymphoproliferative disorders has increased with greater use of immunomodulatory therapies. We present a woman who developed subacute cognitive decline and unilateral weakness while taking long-term mycophenolate mofetil for granulomatosis with polyangiitis; her postmortem brain histopathology confirmed an EBV-driven lymphoproliferative disorder. Clinicians must have a high index of suspicion for EBV-driven lymphoma in people taking long-term immunosuppression who develop new neurological problems. We review the role of mycophenolate mofetil in EBV-driven lymphoproliferative disorders, and discuss checking EBV status in all patients starting immunosuppression and in older people already taking immunosuppression.
- Mycophenolate Mofetil
- Lymphoproliferative Disorder
- Epstein-Barr Virus
Statistics from Altmetric.com
Contributors AL drafted the manuscript and reviewed the literature. LB analysed the neuropathology and created the neuropathology figures and legends, and reviewed neuropathological literature. RB analysed the radiology and wrote the radiology text and legends. ML searched the rheumatological literature and reviewed the manuscript. DW reviewed the manuscript and reviewed the literature. CMG wrote and finalised the manuscript, and reviewed all literature.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Next of kin consent obtained.
Provenance and peer review Not commissioned. Externally peer reviewed by Nick Davies, London, UK.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.